Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

An elementary proof of a finite rigidity problem by infinitesimal rigidity methods


Author: Edgar Kann
Journal: Proc. Amer. Math. Soc. 60 (1976), 252-258
MSC: Primary 53C45
MathSciNet review: 0420518
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let two compact, isometric surfaces with boundary be given having positive gauss curvature. If the surfaces can be placed so that their normal spherical images lie in a compact subset of a hemisphere of the unit sphere and so that the isometry is the identity on the boundary then the isometry is the identity mapping.

The proof is elementary in the sense that no integral formulae or maximum principles for elliptic operators are needed.

An example is given of a surface satisfying the above hypotheses which is neither convex nor has a representation in the form $ z = f(x,y)$.


References [Enhancements On Off] (What's this?)

  • [1] S. E. Cohn-Vossen, Verbiegbarkeit von Flächen im Grossen, Fortschritte Math. 1 (1936), 33-76.
  • [2] N. W. Efimow, Flächenverbiegung im Grossen, Akademie-Verlag, Berlin, 1957 (German). MR 0105722 (21 #4458)
  • [3] Edgar Kann, A new method for infinitesimal rigidity of surfaces with 𝐾>0, J. Differential Geometry 4 (1970), 5–12. MR 0259817 (41 #4449)
  • [4] Detlef Laugwitz, Differential and Riemannian geometry, Translated by Fritz Steinhardt, Academic Press, New York-London, 1965. MR 0172184 (30 #2406)
  • [5] A. V. Pogorelov, Extrinsic geometry of convex surfaces, American Mathematical Society, Providence, R.I., 1973. Translated from the Russian by Israel Program for Scientific Translations; Translations of Mathematical Monographs, Vol. 35. MR 0346714 (49 #11439)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C45

Retrieve articles in all journals with MSC: 53C45


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1976-0420518-1
PII: S 0002-9939(1976)0420518-1
Keywords: Infinitesimal rigidity, isometric surfaces, congruent surfaces, rotation vector
Article copyright: © Copyright 1976 American Mathematical Society